Missouri, 2018

Hail and Damaging Winds in Missouri, March 24, 2018

March 24, 2018 · NWS PAH · 4 events in 2 counties and zones

Isolated strong to severe thunderstorms moved southeast along a warm front. The warm front extended southeast from a low pressure center between St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms moved southeast along a warm front. The warm front extended southeast from a low pressure center between St. Louis and Springfield, Missouri. This activity produced a swath of large hail as well as isolated wind damage. The storms occurred in a weakly buoyant air mass, characterized by most-unstable capes around 1000 j/kg. Shear profiles were supportive of organization, however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 1:26 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 24, 1:26 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
226 PM CDT Sat Mar 24 2018

.SHORT TERM...(THIS EVENING THROUGH Sunday NIGHT)
ISSUED AT 226 PM CDT SAT MAR 24 2018

Low clouds and lingering moisture is the issue through the period.
However, in the very short term, convection may be an issue.

Quite a bit of clearing has occurred over southeast Missouri.
Current SBCAPE is 200-400 and forecast soundings from the RAP
suggest that 1500 is possible late this afternoon. The question is
whether or not there can be an sustainable updraft. If so, then
some hail and possibly wind may accompany the storms. These will
quickly end shortly after 00Z.

WV imagery shows upper low over northern Missouri with the surface
low near Texas county in Missouri which is forecast to slide
southeast to around Paducah by 00z and exit the area by 03z.

Time height sections reveal lots of low level moisture that might
be difficult to mix out tomorrow except in the northeast
sections.

.LONG TERM...(Monday THROUGH Saturday)
ISSUED AT 226 PM CDT SAT MAR 24 2018

Confidence remains high for wet and fairly warm extended until late
in the week and into the weekend. Confidence decreases after
Thursday as models diverge in their solutions.

Starting Monday winds will slowly shift to a more southerly
direction. This will start to advect higher dew points into the
region as a warm front approaches from the south. There will still
be ridging aloft but with the southerly flow increasing and some
elevated instability with K index around 30c across the area will be
inclined to keep rain chances going. Also Showalters go negative
over SEMO in the morning. So will maintain mention of thunder at
least there and may extend farther east due to K index values. By
Tuesday the warm front will have lifted well north...placing our
region in the warm sector with the trailing cold front to our west.
There are still hints of elevated instability with Showalter near
zero and K index still around/near 30. Again that is strongest over
the western half and in the morning. The cold front will move
through late Tuesday and Bisect the area from north to south
Wednesday morning. This will make the best chance for the most
rainfall overnight Tuesday night. The front will be slow to move
through the area but still faster than previous thoughts. Will
continue rain chances Thursday and Thursday night as the upper level
trough shifts eastward toward the area. Now this is where the model
solutions start to diverge a little. Friday the upper level trough
should have pushed the surface system out of the area and this
should dry us out. May have to have a low chance mention as we head
into Saturday as a secondary or reinforcing cold front moves through
the region. Finally winds will start to pick up Late monday and
persist through the night. The strongest winds will take place on
Tuesday with gusts near 30 mph likely. Temperatures will above
normal the first half of the week then near to slightly below late
in the week as cooler and drier air makes its way back into the
region.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON)
ISSUED AT 1214 PM CDT SAT MAR 24 2018

Warm front will make it to the Ohio River near Paducah and low
pressure will move southeast along it this afternoon. To the
north of the front IFR conditions will exist into tomorrow with
light showers/drizzle into the evening. South of the front expect
MFVR conditions. A band of showers/thunderstorms will develop
ahead of the front from 21z-24z and affect KCGI and KPAH. MVFR and
some IFR conditions will continue into tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...PS
LONG TERM...KH
AVIATION...PS
Hazardous weather outlook, Mar 24, 6:19 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
719 AM CDT Sat Mar 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
719 AM CDT Sat Mar 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A few thunderstorms are possible today and into this evening.
Locally heavy rainfall and lightning will be the primary concerns.

Small hail and gusty winds may be possible in stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Multiple rounds of showers and some thunderstorms ares expected
Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Smith/DRS

In the hours before

Special weather statement, Mar 24, 2:48 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
348 PM CDT SAT MAR 24 2018

INZ088-KYZ019-242115-
Spencer IN-Daviess KY-
348 PM CDT SAT MAR 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER AND DAVIESS COUNTIES
UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms over
Spencer county Indiana and Daviess county Kentucky moving northeast
at 30 mph.

Pea to dime size hail will be possible with these storms.

Locations impacted include...
Owensboro, Rockport, Dale, Grandview, Whitesville, Knottsville, St.
Joseph, Masonville, Stanley, Holiday World, Eureka, Chrisney, Troy,
Gentryville, Moseleyville and Pleasant Ridge.

LAT...LON 3799 8686 3790 8699 3789 8691 3784 8691
      3784 8686 3779 8682 3774 8682 3763 8691
      3757 8704 3768 8740 3774 8736 3778 8728
      3778 8730 3782 8732 3794 8724 3812 8702
      3820 8698 3818 8680 3800 8677
TIME...MOT...LOC 2047Z 240DEG 28KT 3772 8731

16

The radar

The Paducah radar (KPAH), 120 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bollinger

When
March 24, 2:50 PM CST to 2:56 PM CST
Where
Bollinger County, Patton to Sedgewickville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.500, -90.020

A large amount of quarter-size hail fell throughout the community of Patton. The hail swath extended northeast across Highway 72, covering the road completely. A motorcycle accident occurred on the hail-covered road.

Hail, Cape Girardeau

When
March 24, 3:28 PM CST
Where
Cape Girardeau County, Gordonville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -89.680

Thunderstorm Wind, Cape Girardeau

When
March 24, 3:33 PM CST to 3:35 PM CST
Where
Cape Girardeau County, 3 mi W of Cape Girardeau
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.300, -89.585

Roughly 800 customers in the Cape Girardeau area were without power due to high winds, primarily west of Interstate 55.

Thunderstorm Wind, Cape Girardeau

When
March 24, 3:46 PM CST
Where
Cape Girardeau County, (Cgi)cape Girardeau
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -89.570

A wind gust to 63 mph was measured at the Cape Girardeau airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740123, 740125, 740126, 740140.